Aa
A
A
A
Close
Undiagnosed Symptoms Community
25.2k Members
Avatar universal

PAH still a possibility?

Home Answer My MedHelp
Communities>Angina
Avatar universal  
Can I have PAH with low NT-Pro-BNP - Been taking medication for years
Tamsynhh 5 hrs
I have Systemic Sclerosis (10 odd years).  Had echo in Sept due to palpitations/pain in left side of chest.  Showed mild RAE and Moderate LAE and my RV was upper limits of normal.  Have been on amlodipine and quinapril for about 6-7 years as well as other meds.  My blood tests came back fine except for my RDW which is elevated.  My NT-ProBNP was only at 6 pmol/L so very low.  The Cardiologist immediately ruled out coronary disease - he said I was too young (40yrs old).  Said it could be Atypical Angina that was causing the chest pain but no way to test accurately due to my age and said he he could not tell me it wasn't PAH.  He said the test for PAH was quite invasive and would be better off to request another echo in 5 years.  He also said that I don't look like a typical SSc patient, that my disease is well managed and that the methotrexate should keep me from getting PAH.  My ECG (72 hr holter) just showed PVCs and Sinus Tachycardia - nothing he was worried about.  I asked him about my RDW being elevated and he said he didn't know what that was.  I said Red Cell Distribution Width and he still didn't register.  That made my a bit skeptical.  I want to know if taking amlodipine in conjunction with quinapril for a number of years, for reasons other than heart problems, would basically nullify the value of the NT-ProBNP test and whether there could still be something going on.  He said to get more exercise and that he didn't think he would need to see me again.  All well and good if all the assumptions are correct.  BTW, my blood sugar levels are low, I am a little curvy but not obese on the BMI chart and get a fair bit of physical activity with my job.
1 Responses
20841821 tn?1547942964
Due to the Systemic Sclerosis, and the medications you are on, I assume you are being medically managed by a rheumatologist at least every 3 months. Have your past CBCs been normal, or is the elevated RDW a new onset? It sounds like your cardiologist was happy with the baseline echo, with a recommended follow up echo in 5 years. Repeat studies are appropriate to monitor changes in cardiac structure or function when there are changes in the clinical status of the patient, or when disease progression is otherwise suspected. After clinical evaluation it seems your cardiologist feels certain more invasive tests have more risk than benefit. It is extremely important to eat healthy and maintain a good exercise routine.

As to your question: "I want to know if taking amlodipine in conjunction with quinapril for a number of years, for reasons other than heart problems, would basically nullify the value of the NT-ProBNP test and whether there could still be something going on." That would best be answered by the doctor who you regularly follow up with, most likely your rheumatologist. They have full knowledge of your clinical history, physical exam, previous labs, and any diagnostic imaging that has been performed.

None of us can diagnose you over the internet. Given your medical history and medication management, I would encourage you to address your concerns with the medical provider monitoring your care. Of course if you are having chest pain, please proceed directly to the ER. I wish you all the best.
2 Comments
Hi, thanks for reading.   I am currently between Rheumys waiting on a referral to private rather than public.  I will ask about the meds.
This isn't my first echo.  I had a baseline one in 2013.  The RAE, LAE and increase in RV size are all new.  I guess I am being overly anxious.  Thanks again
I think your situation would make anyone anxious. I wish I could provide you with more answers, but there are many complexities with your medical history. My hope is that you find a great rheumatologist who can guide you and refer you to a trusted cardiologist as needed. Take care.
Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.
Here are the pros and cons of the top fad diets and weight loss plans of the year.